Alert archive / Iowa / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 218, NWS Des Moines, IA
NWS Des Moines, IA issued this severe thunderstorm warning at Sep 18, 2002, 8:02 PM CDT for Adair County, Iowa. It was in force for 58 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Sep 18, 2002, 8:02 PM CDT (01:02 UTC)
- Expired
- Sep 18, 2002, 9:00 PM CDT
- In force
- 58 min
- Issued by
- NWS Des Moines, IA
- Area
- Counties, with a storm outline in the text
County Adair County, IA
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Sep 18, 8:10 PM CDT | Hail 0.75 | Orient, IA |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Sep 18, 6:00 PM CDT | Tornado Watch | SPC | 6 hr |
The nearest sounding before it
Omaha, NE (KOAX), launched 00:00Z, 1.0 hours before the alert went out and 154 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1529 J/kg
- Mixed-layer CIN
- -42 J/kg
- Mixed-layer LCL
- 1336 m above ground
- 0-6 km bulk shear
- 48 kt
- 0-1 km storm-relative helicity
- 13 m²/s²
- 0-3 km storm-relative helicity
- 19 m²/s²
- Significant tornado parameter
- -0.1
- Supercell composite
- -0.4
The text
As transmitted, in the capitals the NWS used until 2016.
649 WUUS53 KDMX 190102 SVRDSM IAC001-190200- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE DES MOINES IA 802 PM CDT WED SEP 18 2002 THE NATIONAL WEATHER SERVICE IN DES MOINES HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... ADAIR COUNTY IN SOUTHWEST IOWA * UNTIL 900 PM CDT * AT 759 PM...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM OVER ORIENT...OR ABOUT 47 MILES SOUTHWEST OF DES MOINES...MOVING NORTH AT 30 MPH. * THE SEVERE THUNDERSTORM WILL BE... 5 MILES EAST OF GREENFIELD AROUND 805 PM. DAMAGING HAIL UP TO THE SIZE OF GOLFBALLS IS LIKELY IN THE WARNED AREA. LARGE HAIL CAN CAUSE SERIOUS INJURY AND EXTENSIVE PROPERTY DAMAGE. SEEK SAFETY IN A STURDY BUILDING...AND STAY AWAY FROM WINDOWS. A TORNADO WATCH REMAINS IN EFFECT FOR THE AREA. REMEMBER...SEVERE THUNDERSTORMS CAN PRODUCE TORNADOES WITH LITTLE OR NO WARNING. A TORNADO WATCH REMAINS IN EFFECT UNTIL MIDNIGHT THURSDAY MORNING FOR WESTERN IOWA. LAT...LON 4119 9468 4118 9429 4149 9427 4149 9470 KINNEY
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 18, 3:25 PM CDT, 4 hours 37 minutes earlier.
Area forecast discussion, Sep 18, 3:25 PM CDT, 4 hours 37 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DES MOINES IA 325 PM CDT WED SEP 18 2002 IMMEDIATE FORECAST PROBLEM IS THUNDERSTORM CHANCES TONIGHT. OUTFLOW/WARM FRONT ALONG I35 IN CENTRAL IOWA ATTM. AMS OVER FA APPEARS TO BE CAPPED BASED ON LAPS SOUNDINGS AND CU FIELDS ON VISIBLE SATELLITE IMAGERY. IF CAP BREAKS AND SB TSTMS DEVELOP VCNTY OF THE BOUNDARY...EXPECT STORMS TO QUICKLY BECOME SEVERE GIVEN AMOUNT OF SHEAR AND CAPE. TO THE NORTH...CHANCE OF SEVERE WEATHER BIG TIME SEVERE WEATHER APPEARS TO BE LESS. WILL FORECAST SCT TSTMS TONIGHT WITH SVR WORDING IN THE SOUTH. UPPER PATTERN INTERESTING TO SAY THE LEAST. NRN STREAM S/WV LIFTING OUT ACROSS THE NORTHERN PLAINS. SRN S/WV DIVING SE INTO SRN PLAINS SUPPORTED BY IMPRESSIVE UPPER JET. NRN S/WV SHUD BE ABLE TO PUSH CDFNT THRU FA TONIGHT. BOUNDARY SHOULD THEN STALL JUST TO THE EAST IN RESPONSE TO SRN S/WV. AVN QUICKER LIFTING THE SRN S/WV OUT THU NIGHT AND FRIDAY IN RESPONSE TO STRONG UPR TROF DIVING INTO THE NRN PLAINS WHICH IS PREFERED. AVN DOES SUFFER FROM CONVECTIVE FEEDBACK TONIGHT AND THURSDAY OVER IA AND WILL DISREGARD IT. EXPECT CLOUDS AND SHOWERS THRU INTO FRI AM FM S/WV ENERGY. WILL END PCPN IN PASSAGE OF 700 MB TROF. HIGHER POPS SOUTHEAST AND LESS NORTHWEST. FOR THE EXTENDED...MODELS FORECAST ON CDFNT MOVING THROUGH AND A SECOND STRONGER FRONT SUNDAY NIGHT. WILL FORECAST CHC OF SHOWERS WITH PASSAGE OF SECOND FRONT AND A CHANCE OF OVERUNNING TYPE RAIN TUESDAY. LOW DIURNAL RANGES DUE TO CLOUDS EARLY NEXT WEEK. .DSM...NONE JOHNSON
In the hours before
Local storm report, Sep 18, 7:16 PM CDT, 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
716 PM CDT WED SEP 18 2002
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0705 PM ADAIR IA 1.75 INCH HAIL
09/18/02 ADAIR REPORTED BY STORM
SPOTTER.Local storm report, Sep 18, 7:29 PM CDT, 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
729 PM CDT WED SEP 18 2002
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0715 PM 10 SW GREENFIELD IA .75 INCH HAIL
09/18/02 ADAIR REPORTED BY LAW
ENFORCEMENT OFFICIAL.Local storm report, Sep 18, 7:42 PM CDT, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
742 PM CDT WED SEP 18 2002
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0730 PM 3 N GUTHRIE CENTER IA 1.75 INCH HAIL
09/18/02 GUTHRIE REPORTED BY STORM
SPOTTER.Local storm report, Sep 18, 7:47 PM CDT, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
747 PM CDT WED SEP 18 2002
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0725 PM KENT IA .88 INCH HAIL
09/18/02 UNION REPORTED BY LAW
ENFORCEMENT OFFICIAL.Local storm report, Sep 18, 7:57 PM CDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
757 PM CDT WED SEP 18 2002
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0750 PM AFTON IA 1 INCH HAIL
09/18/02 UNION REPORTED BY STORM
SPOTTER.Local storm report, Sep 18, 8:02 PM CDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
802 PM CDT WED SEP 18 2002
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0720 PM GREENFIELD IA 1.75 INCH HAIL
09/18/02 ADAIR REPORTED BY MEDIA.
KCCI-TV.
0730 PM GUTHRIE CENTER IA 1 INCH HAIL
09/18/02 GUTHRIE REPORTED BY COOPERATIVE
OBSERVER.The office that day
Everything else NWS Des Moines, IA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 18, 7:12 PM CDT | Severe Thunderstorm Warning | DMX | Ringgold, Union | 63 min |
| Sep 18, 7:15 PM CDT | Severe Thunderstorm Warning | DMX | Guthrie | 60 min |
| Sep 18, 7:29 PM CDT | Tornado Warning | DMX | Ringgold, Union | 46 min |
| Sep 18, 7:51 PM CDT | Severe Thunderstorm Warning | DMX | Greene | 54 min |
| Sep 18, 7:55 PM CDT | Severe Thunderstorm Warning | DMX | Dallas | 50 min |
| Sep 18, 7:58 PM CDT | Severe Thunderstorm Warning | DMX | Clarke | 47 min |
| Sep 18, 8:12 PM CDT | Severe Thunderstorm Warning | DMX | Boone | 63 min |
| Sep 18, 8:13 PM CDT | Tornado Warning | DMX | Clarke | 47 min |
| Sep 18, 8:13 PM CDT | Tornado Warning | DMX | Clarke | 47 min |
| Sep 18, 8:22 PM CDT | Severe Thunderstorm Warning | DMX | Webster | 53 min |
| Sep 18, 8:26 PM CDT | Severe Thunderstorm Warning | DMX | Warren | 34 min |
| Sep 18, 8:27 PM CDT | Severe Thunderstorm Warning | DMX | Warren | 48 min |
| Sep 18, 8:29 PM CDT | Severe Thunderstorm Warning | DMX | Warren | 46 min |
| Sep 18, 8:38 PM CDT | Severe Thunderstorm Warning | DMX | Lucas | 37 min |
| Sep 18, 8:45 PM CDT | Severe Thunderstorm Warning | DMX | Madison | 60 min |
| Sep 18, 8:52 PM CDT | Severe Thunderstorm Warning | DMX | Lucas, Monroe | 53 min |
| Sep 18, 9:00 PM CDT | Severe Thunderstorm Warning | DMX | Marion | 45 min |
| Sep 18, 9:41 PM CDT | Severe Thunderstorm Warning | DMX | Franklin | 64 min |
| Sep 18, 9:47 PM CDT | Severe Thunderstorm Warning | DMX | Mahaska, Marion | 58 min |
| Sep 18, 10:27 PM CDT | Severe Thunderstorm Warning | DMX | Polk | 33 min |
| Sep 18, 11:51 PM CDT | Severe Thunderstorm Warning | DMX | Poweshiek | 39 min |
Nearby
Severe Thunderstorm Warnings in Iowa, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.